Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 134, NWS Bismarck, ND

July 16, 2011Sheridan County, Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2011, 9:36 AM CDT for Sheridan County, Wells County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2011, 9:36 AM CDT (14:36 UTC)
Expired
Jul 16, 2011, 10:15 AM CDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Sheridan County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WUUS53 KBIS 161436
SVRBIS
NDC083-103-161515-
/O.NEW.KBIS.SV.W.0134.110716T1436Z-110716T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
936 AM CDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  WESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1015 AM CDT

* AT 931 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MCCLUSKY...OR 49 MILES NORTH OF BISMARCK...AND MOVING EAST AT 50
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOODRICH AROUND 945 AM CDT.
  MANFRED AROUND 1010 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4780 9980 4748 9948 4737 9971 4734 10045
      4757 10052
TIME...MOT...LOC 1436Z 250DEG 42KT 4750 10034
WIND...HAIL 60MPH 1.75IN

$$

VINING
1 follow-up statement
117 
WWUS53 KBIS 161457
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
957 AM CDT SAT JUL 16 2011

NDC083-103-161515-
/O.CON.KBIS.SV.W.0134.000000T0000Z-110716T1515Z/
SHERIDAN ND-WELLS ND-
957 AM CDT SAT JUL 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN WELLS
AND SOUTHERN SHERIDAN COUNTIES UNTIL 1015 AM CDT...

AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
NORTH OF GOODRICH...OR 60 MILES NORTHEAST OF BISMARCK...MOVING EAST 
AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR...MANFRED AROUND 
1015 AM CDT.

ANOTHER SEVERE THUNDERSTORM WAS DEVELOPING NEAR GOODRICH 
AND WILL BE NEAR HURDSFIELD AROUND 1010 AM CDT...AND CHASELEY AROUND 
1015 AM CDT. 

LAT...LON 4780 9980 4748 9948 4737 9971 4734 10045
      4757 10052
TIME...MOT...LOC 1455Z 250DEG 42KT 4757 10003
WIND...HAIL 60MPH 1.75IN

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:14 AM CDT, 22 minutes earlier.

Area forecast discussion, Jul 16, 9:14 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
914 AM CDT SAT JUL 16 2011

.UPDATE...UPDATE FOR THUNDERSTORMS...POSSIBLY SEVERE EAST CENTRAL.

&&

.DISCUSSION...THUNDERSTORMS FORMING ALONG THE NOSE OF A STRONG LOW
LEVEL JET. EXPECT A BRIEF PERIOD THIS MORNING THEN MOVING OUT OF
THE AREA THIS AFTERNOON.

&&

.AVIATION...VFR EXPECTED. AREA OF THUNDERSTORMS MOVING JUST NORTH
OF JAMESTOWN.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON
TO 10 PM CDT /9 PM MDT/ TUESDAY FOR NDZ011>013-019>023-025-
034>037-042-045>048-050-051.

&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 16, 4:21 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
421 AM CDT SAT JUL 16 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
421 AM CDT SAT JUL 16 2011 /321 AM MDT SAT JUL 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH TUESDAY AFTERNOON FOR PORTIONS OF WEST AND CENTRAL NORTH
DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY
DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE
BISNPWBIS PRODUCT.

THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF WEST AND CENTRAL
NORTH DAKOTA SATURDAY MORNING. A FEW STORMS MAY BE SEVERE WITH
DAMAGING WINDS..LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND INTO
TONIGHT MAINLY CENTRAL AND EAST THIS AFTERNOON AND EVENING...THEN
INCLUDING THE NORTHWEST OVERNIGHT. SOME STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH TUESDAY AFTERNOON FOR PORTIONS OF WEST AND CENTRAL NORTH
DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY
DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE
BISNPWBIS PRODUCT.

CHANCES FOR THUNDERSTORMS ARE FORECAST EACH PERIOD. STRONG TO
SEVERE STORMS WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

HEINERT

In the hours before

Local storm report, Jul 16, 8:33 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 AM CDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HAIL             WILTON                  47.16N 100.78W
07/16/2011  E1.00 INCH       MCLEAN             ND   PUBLIC

&&

THAMILTO
Local storm report, Jul 16, 8:38 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 AM CDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             WILTON                  47.16N 100.78W
07/16/2011  M0.88 INCH       MCLEAN             ND   TRAINED SPOTTER

&&

LHUBER
Local storm report, Jul 16, 8:50 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
850 AM CDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             REGAN                   47.16N 100.53W
07/16/2011  M1.00 INCH       BURLEIGH           ND   TRAINED SPOTTER

&&

LHUBER
Special weather statement, Jul 16, 8:51 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
851 AM CDT SAT JUL 16 2011

NDZ020>022-161430-
MCLEAN ND-OLIVER ND-SHERIDAN ND-
851 AM CDT SAT JUL 16 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN SHERIDAN...EXTREME
NORTHEASTERN OLIVER AND SOUTHEASTERN MCLEAN COUNTIES UNTIL 930 AM
CDT...

AT 845 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 34 MILES NORTH OF MANDAN...OR 37 MILES NORTHWEST
OF BISMARCK...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WASHBURN...
  TURTLE LAKE...
  MERCER...
  MCCLUSKY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING
Local storm report, Jul 16, 8:59 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
859 AM CDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             WASHBURN                47.29N 101.03W
07/16/2011  M1.00 INCH       MCLEAN             ND   TRAINED SPOTTER

&&

LHUBER
Local storm report, Jul 16, 9:12 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
912 AM CDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             WING                    47.14N 100.28W
07/16/2011  M0.88 INCH       BURLEIGH           ND   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL... 4 TO 5 MINUTES IN DURATION...

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 11:32 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie58 min
Jul 16, 1:21 AM CDTSevere Thunderstorm WarningBISDunn, McLean, Mountrail, Ward54 min
Jul 16, 1:34 AM CDTAreal Flood AdvisoryBISBurke, Mountrail, Williams6 hr
Jul 16, 4:34 AM CDTAreal Flood AdvisoryBISMcKenzie3 hr
Jul 16, 5:03 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie57 min
Jul 16, 5:32 AM CDTAreal Flood AdvisoryBISDunn, McKenzie3 hr
Jul 16, 5:58 AM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Mountrail62 min
Jul 16, 6:43 AM CDTSevere Thunderstorm WarningBISMercer33 min
Jul 16, 7:14 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver61 min
Jul 16, 8:10 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver, Sheridan50 min
Jul 16, 8:54 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells51 min
Jul 16, 9:02 AM CDTSevere Thunderstorm WarningBISMcLean, Sheridan43 min
Jul 16, 9:28 AM CDTSevere Thunderstorm WarningBISFoster, Wells62 min
Jul 16, 5:31 PM CDTTornado WarningBISBurleigh, Sheridan29 min
Jul 16, 5:57 PM CDTTornado WarningBISSheridan, Wells33 min
Jul 16, 6:29 PM CDTTornado WarningBISSheridan, Wells31 min
Jul 16, 6:52 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux53 min
Jul 16, 6:59 PM CDTSevere Thunderstorm WarningBISWells61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.